Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 142, NWS Topeka, KS

June 24, 1998Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 24, 1998, 11:17 PM CDT for Dickinson County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1998, 11:17 PM CDT (04:17 UTC)
Expired
Jun 25, 1998, 12:00 AM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Dickinson County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2285 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 250417 RRA
SVRTOP
KSC041-061-161-250500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1117 PM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKINSON COUNTY IN CENTRAL KANSAS
  GEARY COUNTY IN EAST CENTRAL KANSAS
  RILEY COUNTY IN NORTHEASTERN KANSAS

* UNTIL 1200 AM CDT

* AT 1115PM CDT...THE CLAY COUNTY SHERIFFS OFFICE REPORTED
A SEVERE THUNDERSTORM WITH WINDS TO 65 MPH IN CLAY CENTER...
OAK HILL AND AREAS OF SOUTHERN CLAY COUNTY. THE SEVERE STORM
WAS MOVING EASTNORTHEAST AT  50 MPH.

* SOME LOCATIONS AFFECTED...
  JUNCTION CITY
  FT RILEY
  MANHATTAN
  TUTTLE CREEK LAK.E
  MILFORD LAKE
  CHAPMAN

65 MPH WINDS IN CLAY CENTER BLEW OUT WINDOWS IN A STORE



THIS STORM HAS A HISTORY OF DAMAGING WIND.  GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

&
2A

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:11 PM CDT, 8 hours 6 minutes earlier.

Area forecast discussion, Jun 24, 3:11 PM CDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT WED JUN 24 1998

...MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES THIS EVENING...

18Z SURFACE MAP HAD SURFACE LOW NORTHWEST OF LEXINGTON NEBRASKA WITH
DRYLINE THROUGH GARDEN CITY IN THE THE TEXAS PANHANDLE. WATER VAPOR
LOOPS SHOWING SHORTWAVE MOVING ACROSS COLORADO. BEST MOISTURE
CONVERGENCE IS CURRENTLY OVER NORTH CENTRAL KANSAS ON ADAP.

MODELS CONSISTENT WITH MOVING A SHORTWAVE TONIGHT ACROSS NEBRASKA AND
FAR NORTHERN KANSAS. CONVERGENCE ALONG THE DRYLINE AND APPROACHING
SHORTWAVE MAY BE ENOUGH TO PRODUCE ISOLATED THUNDERSTORMS THIS
EVENING. BETTER CHANCES WILL BE IN NEBRASKA. CORFIDI VECTORS SHOW A
EAST TO SOUTHEAST MOVEMENT SO SOME STORMS COULD MIGRATE INTO
NORTHERN COUNTIES. WILL KEEP CURRENT LOW POPS GOING FOR NORTH
CENTRAL AND NORTHEAST KANSAS...NORTH OF I-70.

CAPPING TAKES HOLD OF CWA AFTER TONIGHT AS 700 MB TEMPS APPROACH 16
DEGREES CELSIUS...ALSO BETTER LIFT AND CONVERGENCE WILL BE NORTH OF
CWA.

THE HEAT WILL CONTINUE TO BUILD ACROSS THE CWA THROUGH THE PERIOD.
AFTER COORDINATION WITH SURROUNDING WFOS WILL ISSUE A HEAT ADVISORY
FOR ALL OF THE CWA THURSDAY THROUGH FRIDAY. WINDS WILL STAY UP EACH
NIGHT AND NOT ALLOW TEMPERATURES TO DROP BELOW THE MIDDLE 70S AND
MAY EVEN BE NEAR 80 FOR MOST OF THE NIGHT THURSDAY NIGHT. DAYTIME
HIGHS SHOULD APPROACH AROUND 100 IN NORTHEAST KANSAS AND AROUND 100
TO 105 IN NORTH CENTRAL.

WENT WITH WARMER FAN AND ETA NUMBERS OVER COOLER NGM/FWC.

.TOP...HEAT ADVISORY THURSDAY NORTHCENTRAL AND NORTHEAST KANSAS
       THURSDAY THROUGH FRIDAY.

WOYNICK

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:43 PM CDTSevere Thunderstorm WarningTOPOttawa47 min
Jun 24, 9:04 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson46 min
Jun 24, 9:52 PM CDTSevere Thunderstorm WarningTOPGeary, Riley33 min
Jun 24, 10:17 PM CDTSevere Thunderstorm WarningTOPMarshall33 min
Jun 24, 10:31 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa49 min
Jun 24, 10:58 PM CDTSevere Thunderstorm WarningTOPClay32 min
Jun 24, 11:17 PM CDTSevere Thunderstorm WarningTOPGeary, Riley43 min
Jun 24, 11:33 PM CDTSevere Thunderstorm WarningTOPPottawatomie47 min
Jun 25, 12:41 AM CDTSevere Thunderstorm WarningTOPBrown34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.